Category: 

What Is Melanosis Coli?

Taking aloe vera internally may cause melanosis coli.
Melanosis coli is a benign discoloration of cells in the colon.
Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: O. Wallace
  • Last Modified Date: 03 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
A chameleon’s tongue is 1.5 times the length of its body.  more...

September 1 ,  1939 :  The Nazis invaded Poland, starting World War II.  more...

Melanosis coli is a benign discoloration of cells in the colon and usually isn’t diagnosed unless a person has a colonoscopy or a sigmoidoscopy, which examines the lower part of the colon. The condition usually solely results from regularly using certain forms of laxatives like Senecot® which is made from senna, or from other plant based substances such as aloe vera. This is not a serious disease, is often reversible, and has few symptoms. The main concern on finding melanosis coli is that it can suggest laxative abuse, which can lead to other colon disorders that are very serious.

The dark spots or brown discolorations in the colon sound like they are made by melanin, a pigment, given the name of melanosis coli. This isn't the case. Use of certain laxatives on a regular basis, which typically exceeds recommendations, may cause some cells to die in the colon tissues. Through processes of the body, larger then normal cell death ends up resulting in dark color in various parts of the colon.

As mentioned, there are very few symptoms. Yet clearly, people suffering from laxative abuse may have fairly frequent diarrhea. Melanosis coli wouldn’t be suspected in the majority of cases, unless a patient had a history of laxative abuse or overuse. Due to an outward lack of symptoms, this condition isn’t typically found unless sigmoidoscopy or colonoscopy is performed.

Ad

It was thought at one point that melanosis coli suggested a greater likelihood of colon cancer development, but this is now not an accepted view. However, should a doctor suspect that laxative abuse is occurring; they will tell people to end laxative use. There are very difficult complications that may arise from overuse of laxatives and the only way to treat laxative abuse and start to resolve the condition concurrently is to end laxative use.

The presence of spots or shadow on any type of scan of the body is often a very frightening thing. In this case, however, people should not be concerned about a diagnosis of melanosis coli, especially in terms of development of things like cancer. It is true that laxative abuse can lead to increased risk for colorectal cancer, but the spots themselves do not suggest that any form of cancer is currently present.

Ad

Discuss this Article

anon342461
Post 7

I have melanosis coli marked more in the upper part of my bowel. Now white spots are occurring in the lower part. I have scoliosis and underactive thyroid, so I suffer constipation. I used senna in my youth for a couple of years, as no doctor was interested in my illnesses, but now I am under hospital care. I lost my job and for two years have been having serious investigations of my health. If it had been done earlier, maybe this wouldn't have happened. My bowel is worse at 30 percent. 70 percent doesn't work. I want to know why I have lost signals in spine, and how I can stop using normacol.

anon324068
Post 6

I was recently diagnosed with melanosis, but I do not take laxatives ever! I do take herbal supplements for colds when they appear, and I take a herbal supplement against menopausal flushes. Otherwise I drink green smoothies, and eat a lot of raw vegetables. In my opinion, my melanosis had to be just a pigmentation from these foods and herbs. I was told that cows also have black colon from eating grass, and that a primitive people in Africa who eat a lot of raw plants also have black intestines. This does not interfere with their health in any way.

anon312446
Post 5

I just returned from my colon spy and the doctor said I had melanosis coli. He asked me if I take laxatives, and I do not. I do not take any medication except a Tylenol if I have a headache, and that is not often. What else can cause this?

serenesurface
Post 4

@anon143488-- There are a lot of people in your situation including myself. It doesn't help that doctors believe all melanosis coli is caused by laxative abuse and refuse to believe that we don't use any!

I asked a Homeopathic doctor about melanosis of colon once and was told that it could be caused by herbal supplements as well. After all, many laxatives and medications are also made from herbs. This would make a lot of sense because I've been on countless different diets and have taken herbal drinks and supplements on and off.

I've now stopped all of that and hope that it will reverse itself soon. It's supposed to reverse itself in several years.

ysmina
Post 3

@fify-- I'm not an expert but as far as I know, it's both. Technically, and especially when it is not caused by laxative abuse, melanosis coli in the colon lining is just the accumulation of pigment. But this can coexist with cell death or nerve degeneration if there is laxative abuse.

I had melanosis coli five years ago which I reversed by quitting all laxatives. The way I see it, melanosis coli is a warning sign of what's to come if someone continues to overuse laxatives. The fact that the laxatives have been used to the extent of causing this condition I think is enough for someone to quit them all together.

What laxatives do in the long term is that they cause nerves in the intestines to degenerate. The bowels no longer work as they should. Eventually, the person becomes completely dependant on laxatives and is unable to have a bowel movement without them.

That's how laxatives result in cell death in the intestines. It's not something that happens suddenly or always at the same time as melanosis coli. I think melanosis coli is a red flag for someone who uses laxatives to be careful with them.

fify
Post 2

Thank you for this article, it's very informative and has helped me a lot. I was worrying that melanosis coli was a sign of cancer, and I feel relieved to know that it is not.

I was recently told after a colonoscopy that I have melanosis coli. I have been trying to learn more about how it happens, and specifically which laxatives cause it so that I don't use them in the future. So far I have found that anthraquinone laxatives like Senokot, Senna and Cascara result in these discolorations and I have used them in the past.

Something which has confused me however is that some sources say that this condition is caused by the pigment in these laxatives. Apparently, the pigment gets deposited in the bowels and causes the discolorations. So I am confused as to whether melanosis of the colon is cell death or simply pigmentation.

Do we have any experts in the field who could clarify?

anon143488
Post 1

I just had my first colonoscopy at age 65. I had six polyps removed. Melanosis in the whole colon compatible with melanosis coli. I never take laxatives or anything on a regular basis. I do eat cooked garlic and mushrooms. Any condition? Is there ferrous sulfate in wine?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email